Search
  • Kayla Springer

My Journey through Topical Steroid Withdrawal


So I’ve had eczema my whole life. It wasn’t terrible, and my doctors always told me it was just a nuisance I would have to live with. I would use topical steroid cream every few days to keep it contained, and life went on.


Fast forward to my second year of naturopathic med school. I decided to stop the topical steroids as they were simply suppressing the issue and causing more problems. That’s when

ALL of my skin went intro revolt. It was like nothing I’ve ever experienced, seen, or even heard of before. Every inch of me was covered in a red, hot, itchy, oozy, flaky, gross, miserable mess. It stayed like this for EIGHT MONTHS.



I know my body well enough to know that this was something entirely different than a “flare up” of eczema. I dug deeper, and discovered an entire network of people who are experiencing very similar symptoms. An explosion of a severe, atypical skin rash that acted very distinctly unique and cohesive among those affected. The common denominator was that this condition developed as soon as topical steroids were discontinued.


Topical steroid withdrawal, or red skin syndrome, is a condition that we are just starting to recognize. Articles are starting to be published in the literature, but there is way more info needed, and there are many more studies that need to be done to learn more about what the true mechanism behind this is. For now, we know that in some people, application of topical steroids can cause a severe, inflammatory skin condition with distinct patterns and cycles. It can take anywhere from 1-5 years for this condition to burn itself out, for our skin to detox from the steroids, and our body to rebalance itself.


I was lucky. I was in the middle of naturopathic med school when this happened. I had the opportunity to talk to lots of different types medical professionals, get lots of different perspectives, and try lots of different therapies. Most importantly, I was validated. I felt supported, and even though many of the professionals I talked to about topical steroid withdrawal had never heard of it, almost all of them considered the idea that it might be possible (except for my dermatologist, go figure). They were able to consider that there may be something going on that we don’t know. TOO MANY of people that I talk to now who believe they are going through TSW are shut down by their doctors and pressured into dangerous and potent drugs. (Unfortunately, this is not a new story in the medical world, and is not exclusive to TSW). Maybe it's something else, but maybe TSW is a thing, and as doctors (and people), it's just plain irresponsible to assume that we understand everything. Who knows how many people might be going through this condition that have no idea, no validation, and no support. I want that to change.


These pictures aren’t easy to look at. This was a PROCESS and like everyone’s journey, it provided its unique challenges. At the time, I would have given anything for it to stop. Now, I have come to appreciate it as one of my greatest catalysts for growth.


My goal now as a medical professional is to cultivate a community of support, validation information, and safety for those going through TSW. I am currently accepting patients who are undergoing TSW. Unfortunately, due to the nature of TSW, I can’t provide a timeline, or promise results. What I can promise is my expertise in the body’s detox pathways, foundational support, and the condition from an academic and first hand experience. Being a student at the time of my withdrawal, I was exposed to new ideas and possible therapies. I consulted with ND’s, Drs of TCM, herbalists, MDs, and other specialists. I experimented on myself (under medical guidance). I learned a lot. My treatment philosophy will remain the same – treating each case and each person individually.


Please contact me with any questions.


Wherever you are on your journey, TSW or otherwise, I offer a gentle reminder for self compassion. Sometimes its day by day, sometimes its minute by minute. For whatever reason, this is your journey, and the only way out is through. You’ll get through it, warrior!

What exactly is topical steroid withdrawal? DO YOU WANT TO KNOW MORE?




Want to learn more? Check out the Senchune Skin Reset Program

3 views0 comments

Recent Posts

See All
About
Location
Virtual for BC residents
Squamish

Coast Mountain Health

40383 Tantalus Rd Unit 2

Contact

604-245-3601

  • Facebook Social Icon
  • Instagram